Alert archive / Montana / Winter Storm Warnings in 2013

Winter Storm Warning 8, NWS Great Falls, MT

March 11, 2013

NWS Great Falls, MT issued this winter storm warning at Mar 11, 2013, 3:34 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 11, 2013, 3:34 PM MDT (21:34 UTC)
Expired
Mar 11, 2013, 9:00 PM MDT
In force
5 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

518 
WWUS45 KTFX 112134
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
334 PM MDT MON MAR 11 2013


MTZ009-048-120300-
/O.NEW.KTFX.WS.W.0008.130311T2134Z-130312T0300Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS
334 PM MDT MON MAR 11 2013

...WINTER STORM WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
ELEVATIONS ABOVE 5000 FEET...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER
STORM WARNING FOR ELEVATIONS ABOVE 5000 FEET FOR HEAVY SNOW...
WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING.


* TIMING AND MAIN IMPACT: BANDS OF SNOW SHOWERS WILL CONTINUE INTO
  THE EARLY EVENING THEN ARE EXPECTED TO DIMINISH LATER THIS
  EVENING. VISIBILITIES WILL BE REDUCED AT TIMES TO LESS THAN A
  MILE.

* SNOW ACCUMULATIONS: EXPECT ADDITIONAL SNOW ACCUMULATIONS THE
  REST OF MONDAY AFTERNOON AND MONDAY EVENING TO RANGE FROM 1 TO 3
  INCHES. 

* ELEVATIONS: FOR ELEVATIONS ABOVE 5000 FEET.

* OTHER IMPACTS: ROADS WILL BE SNOW-COVERED AND SLIPPERY.

* LOCATIONS AFFECTED INCLUDE: MARIAS PASS.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND
WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$
1 follow-up statement
814 
WWUS45 KTFX 120252
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
852 PM MDT MON MAR 11 2013


MTZ009-048-120400-
/O.EXP.KTFX.WS.W.0008.000000T0000Z-130312T0300Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS
852 PM MDT MON MAR 11 2013

...WINTER STORM WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
ELEVATIONS ABOVE 5000 FEET...

THE WINTER STORM WARNING FOR ELEVATIONS ABOVE 5000 FEET WILL
EXPIRE AT 9 PM MDT THIS EVENING. 

SNOW HAS DIMINISHED. 


$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Mar 11, 2:49 PM MDT, 45 minutes earlier.

Area forecast discussion, Mar 11, 2:49 PM MDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
249 PM MDT Mon Mar 11 2013

.DISCUSSION...

Tonight through Wednesday...An upper level high pressure ridge
approaching the West Coast will will move over the Pacific Northwest
by late tonight. Central Montana will remain underneath unsettled
flow aloft although the winds will weaken and the chance
precipitation will lessen. Strong west winds aloft will approach the
Northern Rockies over night and surface winds will strengthen. The
strongest winds will remain over the higher elevations and weaken
eastward over the adjacent plains. Warm advection from the southwest
will continue bring a chance of precip across central Montana.  A
chance of freezing rain needs to be considered but at this point,
considering the period of sub-zero temps and low pops, will not
include in the grids. Winds will diminish somewhat Wednesday and the
high pressure ridge will continue to build and the air mass will
continue to warm and remain dry. Temps will trend upwards to well
above normals by Wednesday. Zelzer

Wednesday Night through Monday...Broad upper level ridge, held in
place by longwave troughs along the northeast US coast and over the
ern Pacific at about 150W, will continue to be the dominant weather
feature into this weekend.  A fairly steady stream of Pacific
moisture and weak disturbances coming through the northern portion
of the ridge will bring our region plenty of clouds but limited
precipitation during the extended forecast period.  GFS and ECMWF
(European) forecast models are in good agreement through at least
Sat morning on this unsettled pattern that keeps light rain,
rain-snow mix, and snow generally confined to the Rocky Mtn Front
and southwest mtns.  Westerly flow aloft will produce mostly dry
conditions over the central plains and Hiline areas, with breezy
downslope winds keeping aftn temperatures in the mid- to upper 50s
from Thurs to Sat. Unfortunately, model agreement breaks down
starting Sat evening (curiously, the same time period where marked
differences in solutions showed up in yesterday's model runs) as the
GFS brings a well-defined shortwave trough into the PacNW coast
while the ECMWF sends a fast-moving system thru MT and then rebuilds
the upper level ridge along the coast.  Since these individual
solutions are not consistent even with their own earlier runs,
confidence is low that either model has a good handle on the
situation at this point.  Adding the GEM (Canadian) model into the
discussion gives slight support to the ECMWF but not enough to raise
confidence.  Thus, current forecast grids take a more "persistence"
approach, keeping the central and Hiline counties dry while periods
scattered showers are expected in the west/southwest mtns on Sun and
Mon, with temperatures cooling back slightly to the upper 40s and
low 50s. Waranauskas

&&

.AVIATION...
UPDATED 1800Z.
Scattered flight categories will continue across much of North
Central Montana with the upper level trough and associated cold
front moving across the area. Winds will generally increase
throughout the day over before the gradient dissipates around
sunset. VFR conditions will prevail after 03z at most
locations...however with calming winds some fog development is
possible especially in KHVR as noted in the TAF. Suk

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  22  48  38  64 /  30  50  20  10
CTB  19  46  36  59 /  20  50  20  10
HLN  27  51  37  61 /  30  50  30  10
BZN  19  45  30  54 /  40  40  30  10
WEY   9  40  28  44 /  50  40  30  20
DLN  25  49  33  56 /  20  40  20  10
HVR  15  41  31  56 /  20  40  40  10
LWT  15  41  29  55 /  40  40  40  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH from Tuesday afternoon through Wednesday evening
Northern Rocky Mountain Front...Southern Rocky Mountain Front.

&&

weather.gov/greatfalls
Hazardous weather outlook, Mar 11, 2:50 PM MDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
250 PM MDT MON MAR 11 2013

MTZ009-048-121145-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
250 PM MDT MON MAR 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HIGH WIND WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING
FOR THE NORTHERN AND SOUTHERN ROCKY MOUNTAIN FRONTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-010>015-044>047-049>055-121145-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
250 PM MDT MON MAR 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 11, 1:37 PM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
137 PM MDT MON MAR 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY SNOW       11 WSW BABB             48.80N 113.67W
03/11/2013  M9.0 INCH        GLACIER            MT   MESONET

            9 INCHES OF SNOWFALL IN THE LAST 4 HOURS. MANY GLACIER
            SNOTEL. ELEVATION 4900 FEET.

&&

NJL
Local storm report, Mar 11, 1:44 PM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
144 PM MDT MON MAR 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     SNOW             1 N BABB                48.88N 113.44W
03/11/2013  E2.0 INCH        GLACIER            MT   TRAINED SPOTTER

            2 INCHES OF SNOWFALL SINCE EARLY THIS MORNING. SUN IS
            COMING THROUGH CLOUDS WITH LIGHT SNOW SHOWERS.

&&

NJL
Local storm report, Mar 11, 3:12 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
312 PM MDT MON MAR 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HEAVY SNOW       15 SW DUPUYER           48.06N 112.76W
03/11/2013  M6.0 INCH        TETON              MT   MESONET

            6 INCHES OF SNOWFALL IN THE LAST 6 HOURS. DUPUYER CREEK
            SNOTEL. ELEVATION 5750 FEET.

&&

NJL
Local storm report, Mar 11, 3:13 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
313 PM MDT MON MAR 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY SNOW       15 SW DUPUYER           48.06N 112.76W
03/11/2013  M6.0 INCH        TETON              MT   MESONET

            6 INCHES OF SNOWFALL IN THE LAST 6 HOURS. DUPUYER CREEK
            SNOTEL. ELEVATION 5750 FEET.

&&

CORRECTED EVENT TIME

NJL
Local storm report, Mar 11, 3:14 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
314 PM MDT MON MAR 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     SNOW             14 SW HEART BUTTE       48.13N 113.02W
03/11/2013  M5.0 INCH        PONDERA            MT   MESONET

            5 INCHES OF SNOW IN THE LAST 12 HOURS. BADGER PASS
            SNOTEL. ELEVATION 6900 FEET.

&&

NJL
Local storm report, Mar 11, 3:15 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
315 PM MDT MON MAR 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     SNOW             11 SSW EAST GLACIER PAR 48.30N 113.33W
03/11/2013  M5.0 INCH        GLACIER            MT   MESONET

            5 INCHES OF SNOWFALL IN THE LAST 4 HOURS. PIKE CREEK
            SNOTEL. ELEVATION 5930 FEET.

&&

NJL

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 2:45 PM MDTHigh Wind WatchTFX13 hr

Nearby

Winter Storm Warnings in Montana, 2013Every winter storm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.